Hail, Guilford
- When
- May 4, 2:24 PM EST
- Where
- Guilford County, 1.31 mi WSW of Browns Summit
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.210, -79.740
Showers and storms developed across the central Piedmont during the mid afternoon hours in a moist and unstable atmosphere. Several storms became severe and produced damaging wind gust and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Showers and storms developed across the central Piedmont during the mid afternoon hours in a moist and unstable atmosphere. Several storms became severe and produced damaging wind gust and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 4, 2:00 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 300 PM EDT Tue May 4 2021 .SYNOPSIS... High pressure off the Southeast coast will help transport warm and humid air into the Carolinas through Wednesday. A cold front will move across the area late Wednesday and Wednesday night. A cooler and less humid air mass will build into the area Wednesday night and Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 240 PM Tuesday... Latest surface analysis continues to show surface high pressure centered off the Southeast coast with a warm and moist southwesterly flow into the Carolinas. At the mid levels, transient short wave ridging extending across the Carolinas is moving offshore. A mid level short wave trough near the MS Valley, will move east and reach the central/southern Appalachians late tonight/early Wednesday morning. Ahead of this primary feature, several weak vortices and MCVs will move across the Carolinas this afternoon. Widespread convection associated with an MCS across the western Carolinas will shift east this afternoon and redevelop/organize into a line of convection that spreads across central NC through mid evening. A few rogue storms may develop out ahead of the main line. The time with the best chance of storms will be from 3 to 6 pm in the Triad, 4 to 8 pm in the Triangle and 6 to 9 pm across the Coastal Plain and Sandhills. The wind field and resulting shear is noticeably less today with 0- 6km bulk shear values of 20kts or less with a southwest to west- southwesterly flow, generally 30 kts or less through the column. Instability is a bit stronger than on Monday with fairly steep mid level lapse rates that range from about 6.5 to 7.5 Deg C/km resulting from an EML. DCAPE values exceed 1100 j/kg. Given the unidirectional flow, DCAPE, linear structure, expect wind damage to be the main threat. With moderate instability, good mid level lapse rates, and normalized CAPE values greater than 0.15, storms today will likely be healthy lightning producers and perhaps the most electrically active day thus far this season. While the widespread convection should push east of central NC by around 03Z, there will be enough upper level support for a small chance of showers overnight and possibly a thunderstorm. It will be mild overnight with lows in the mid 60s to around 70. -Blaes && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 300 PM Tuesday... A fairly broad positively tilted upper level trough extending from the eastern Great Lakes south into the northern Gulf Coast on Wednesday morning will lift and shift east on Wednesday night. An associated cold front approaching the southern Appalachians at daybreak on Wednesday will move east across the Carolinas during the afternoon and evening Wednesday before moving offshore Wednesday night. Despite a fairly robust cold front and its associated forcing moving across the area during a favorable time of day, convective coverage will likely be a bit more limited than today. A more westerly flow, more limited instabiilty with afternoon MLCAPE values generally 1000 J/Kg or less, and a generally drier atmosphere will limit storm coverage. With the trough approaching, a stronger flow is noted with 0-6km shear values at or exceeding 40kts, but much of the strong flow is confined above 3km. For now, will continue with chance PoPs for scattered afternoon and evening storms with a potential for a few strong storms. Highs will range in the lower 80s in the Triad and mid to perhaps upper 80s elsewhere. Behind the front, temperatures will cool into the 50s for Wednesday night. -Blaes && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 145 PM Monday... In the upper-levels, a broad trough will slowly move from the TN Valley Thursday, across the Mid-Atlantic Friday, then across the Northeast Saturday. Weak ridging across the Mid-Mississippi Valley Saturday will flatten as it moves east across the Carolinas on Sunday, setting up zonal flow across the region. A weak shortwave will move across the Mid-Atlantic late Sunday, then ensembles keep NC under zonal flow through early next week. At the surface, high pressure across the mid-Mississippi Valley and central Plains will continue northerly flow and cold air advection across central NC on Thursday. A weak low will develop off the SC coast Thursday night, and move NE along the NC coast Friday morning and afternoon. High pressure then builds across the Southeast Saturday, shifting flow to westerly across NC. The high will push off the coast and head toward Bermuda Sunday as low pressure and a cold front move into the mid-Mississippi/Ohio Valley before eventually pushing across central NC sometime Tuesday. A more comfortable Thursday is on track with lower temperatures and lower dewpoints behind the cold front on Wednesday. Dry weather is expected Thursday, then isolated showers are possible across the eastern half of the region on Friday as the surface low track along the NC coast and the shortwave aloft moves by. Conditions look too stable for now for thunderstorm development, and any showers that do develop should exit east by Friday evening. Thursday and Friday highs will be fairly similar, ranging from the upper 60s N to mid- 70s S. Fair weather is expected Saturday with highs still below normal, then the surface high moving off the coast will help advect a warmer and eventually a more moist airmass into the region early next week. Most areas should remain dry Sunday, although the approaching weak shortwave will create a small chance for showers across northern areas later in the day on Sunday. Highs in the upper 70s to mid-80s are expected Sunday and Monday. Precipitation chances increase Monday and Tuesday as the surface front approaches the area and a few weak pulses move across the region aloft, however confidence still remains low until the details come more together. Tuesday looks more comfortable in the 70s behind the front with a possible CAD setting up. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 225 PM Tuesday... After lingering morning stratus burned off in the Triad, mainly clear skies and VFR conditions have dominated the weather across central NC this afternoon. A band of showers and thunderstorms across the Foothills early this afternoon will push east across central NC this afternoon and evening. Expect good storm coverage and high confidence of adverse aviation conditions with some thunderstorms will be strong with possibly damaging winds. Storms should impact the KINT/KGSO terminals from 19 to 22Z, the KRDU terminal between 20 and 23Z, and the KFAY/KRWI terminals between 21 and 01Z. Expect improvement in aviation conditions this evening before another small chance of a shower or storm overnight and a limited risk of some SCT-BKN stratus with CIGS around 1500 feet toward daybreak in the Triad. Aviation conditions will improve again on Wednesday morning with widespread VFR conditions expected by mid morning. Expect southwesterly winds at 10 to 15 kts with some gusts of 20 to 25 kts this afternoon and localized gusts in excess of 35 kts in the strong storms. Gusts will abate overnight but a southwest breeze at 8 to 10kts is expected for much of the night. Outlook: Another round of scattered showers/storms and associated adverse aviation conditions is expected on Wednesday afternoon and evening. Generally fair weather is expected for overnight Wednesday through Thursday. There is a risk of some sub-VFR conditions late Thursday into Friday as a storm system may develop and move up along coast. Fair weather is expected on Saturday before another front approaches late Sunday. -Blaes && .CLIMATE... Record HI-Min temperatures for 5/4 and 5/5: GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5 RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5 FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...JJT AVIATION...Blaes
Hazardous Weather Outlook National Weather Service Raleigh NC 1258 PM EDT Tue May 4 2021 NCZ007>011-021>026-051700- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin- 1258 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible this afternoon and evening. The primary threat is from damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front moving through the area will bring another chance of a few strong to severe storms on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ027-028-038>043-073>078-083>086-088-089-051700- Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 1258 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms are possible this afternoon and evening. The primary threat is from damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front moving through the area will bring another chance of a few strong to severe storms on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Raleigh NC
238 PM EDT Tue May 4 2021
NCZ022-023-039-041945-
Guilford NC-Alamance NC-Randolph NC-
238 PM EDT Tue May 4 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...NORTHEASTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 345 PM
EDT...
At 237 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles south of
Bethany to near McLeansville to near Asheboro. Movement was northeast
at 35 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Greensboro, Burlington, Asheboro, Graham, Randleman, North Carolina
Zoo, Mebane, Elon, McLeansville and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3624 7926
3616 7926 3598 7931 3584 7949 3584 7954
3580 7954 3561 7978 3586 7989 3622 7993
3625 7991
TIME...MOT...LOC 1837Z 216DEG 28KT 3622 7983 3604 7961 3573 7972
JJTSpecial Weather Statement
National Weather Service Raleigh NC
302 PM EDT Tue May 4 2021
NCZ021-022-042000-
Guilford NC-Forsyth NC-
302 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 400 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving northeast at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Lewisville, Summerfield, Stokesdale, Walkertown and Rural Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3612 8049 3612 8046 3614 8044 3619 8044
3626 8027 3625 7989 3610 7982 3602 8015
3603 8021 3601 8021 3599 8028 3600 8032
3597 8040 3599 8042 3601 8042 3606 8046
3606 8048 3605 8048 3610 8051
TIME...MOT...LOC 1902Z 246DEG 30KT 3612 8034
JJTThe Roanoke radar (KFCX), 102 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree was reported down at Highland Farm Road and Kenion Road.
A tree was reported down on BPW Club Road in Carrboro.
A tree was reported down near Linden Road.
Two trees were reported down Chapel Hill.
A tree was reported down in the 7000 block of North Carolina Highway 86.
Numerous trees were reported down across the county.
Numerous trees and power lines were reported down throughout the county.
Several power lines were reported down across northern part of the county.
A tree fell on a Camper truck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963696, 963698, 963697, 963699, 963700, 963701, 963702, 963703, 963704, 963707, 963705.